Illinois, 2008Flooding in Illinois, February 9 to 24, 2008
February 9 to 24, 2008 · NWS PAH · 5 events in 5 counties and zones
Numerous thunderstorms on the 5th accompanied a strong storm system that tracked northeast across southeast Missouri and southern Illinois. Heavy rainfall on ground that was already moist from January storms caused flooding of the Ohio River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms on the 5th accompanied a strong storm system that tracked northeast across southeast Missouri and southern Illinois. Heavy rainfall on ground that was already moist from January storms caused flooding of the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 12:01 AM CST, 7 hours 59 minutes earlier.
Area forecast discussion, Feb 9, 12:01 AM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1201 AM CST SAT FEB 9 2008
.DISCUSSION...
ONE CLIPPER TYPE SYSTEM WILL DEPART THE FA EARLY THIS MORNING...TO
BE FOLLOWED BY ANOTHER SIMILAR SUCH SYSTEM LATER IN THE DAY TODAY.
THE NET SENSIBLE WX EFFECTS WILL BE THE SAME...MAINLY DRY FROPA
W/MID-HIGH CLOUDS. HOWEVER THE POST SYSTEM PASSAGE WINDS/TEMPS
WILL BE MUCH DIFFERENT. THE 2ND SYSTEM FROPA WILL BE ACCOMPANIED
BY TIGHT/TIGHTENING PGF WITH 850 MB JET CORE OVERHEAD...SHOULD SEE
TRANSLATION AT SURFACE IN 15 TO 30 MPH RANGE WITH SOME HIGHER
GUSTS POSSIBLE LATE TODAY/TONIGHT. THEN AS SURFACE HIGH SETTLES
OVER UPR MS VALLEY...MUCH COLDER AIR IS DRAGGED DOWN INTO PAH FA
WITH 30S FOR HIGHS ON SUNDAY...FOLLOWED BY TEENS FOR LOWS SUN
NIGHT. TDS MAY DROP INTO SINGLE DIGITS.
THIS SETS UP OUR NEXT FORECAST CHALLENGE...WHICH IS THE EXTREMELY
COLD/DRY START TO THE DAY MONDAY AS THE NEXT SYSTEM COMES IN AND
BRINGS THE NEXT CHC PCPN. 1000-850MB THICKNESSES SUPPORT WARM NOSE
AND LIQUID PCPN...BUT AT LEAST EARLY AM MONDAY WILL BE FALLING
INTO SUB FREEZING TEMP/TD AIRMASS. FORTUNATELY THIS WILL BE MAINLY
JUST FAR WRN 1/3 PAH FA...WHERE WELL HAVE CHC -FZRA. BY NOON AND
AFTER...WHEN BEST MOISTURE RETURN/POP EXISTS...SURFACE TEMPS
SHOULD HAVE RECOVERED TO AOA 32F.
A MORE SHOWERY FORECAST IS ON TAP MON NIGHT AS SURFACE LOW/FRONTAL
SYSTEM EVOLVES. THUNDER LOOKS TO BE KEPT JUST TO OUR SOTUH BUT IS
SOMETHING TO KEEP A CLOSE EYE UPON. 00Z MODELS SUPPORT INCREASED
POPS MON NIGHT AS SYSTEM MOVES THRU FA...DEPARTING TUE WHEN
CHANGEOVER MAY OCCUR BEFORE ENDING. WL LEAVE THAT PORTION OF
FORECAST W/LTL TO NO EDITS.
BLENDED 00Z GUIDANCE TO COLLAB PIC AND INTO/WITH NEW EXTENDED
GUIDANCE AND EXISTING FORECAST.
&&
.AVIATION...
VFR CIGS WILL DEPART EARLY IN TAF PERIOD AS WINDS SHIFT TO WLY
BEHIND DEPARTING FRONT. CLOUDS RETURN TODAY AS WINDS INCREASE
AHEAD OF NEXT APPROACHING SYSTEM. LATER IN TAF PERIOD NEXT FROPA
OCCURS AND STRONG WINDS ARE TRANSLATED TO SURFACE...GUSTING TO 30
KTS OR BETTER AT TIMES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Feb 9, 6:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
650 AM CST SAT FEB 9 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
650 AM CST SAT FEB 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A POTENTIALLY DANGEROUS FIRE WEATHER ENVIRONMENT COULD DEVELOP
ACROSS THE AREA THIS AFTERNOON. STRONG WEST SOUTHWEST WINDS AND
LOW RELATIVE HUMIDITIES COULD MAKE FIRES DIFFICULT TO CONTROL THIS
AFTERNOON...IF ANY CAN GET STARTED IN THIS GENERALLY WET SURFACE
ENVIRONMENT.
MINOR TO MODERATE FLOODING IS FORECAST OR OCCURRING ON SEVERAL
RIVERS...INCLUDING THE GREEN...WABASH...WHITE...AND OHIO RIVERS.
FURTHER INFORMATION IS CONTAINED IN FLOOD STATEMENTS. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FREEZING RAIN IS POSSIBLE MAINLY ACROSS SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS MONDAY MORNING. AN ARCTIC AIRMASS WILL BE SLOW
TO EXIT THE AREA...AS PRECIPITATION CHANCES INCREASE FROM WEST TO
EAST DURING THE DAY MONDAY. SOME ICING COULD DEVELOP...BUT IT SHOULD
BE SHORT-LIVED...AS TEMPERATURES WARM UP TO THE FREEZING MARK IN THE
AFTERNOON.
MINOR TO MODERATE FLOODING ON SOME AREA RIVERS WILL CONTINUE.
REFER TO THE FLOOD STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
Flood, Gallatin
- When
- February 9, 8:00 AM CST to February 22, 12:00 PM CST
- Where
- Gallatin County, Shawneetown to 1.12 mi SE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.700, -88.130
The Ohio River crested at 41.37 feet at Shawneetown on the 16th. Flood stage is 33 feet. Minor flooding of low-lying bottomlands and fields occurred.
Flood, Alexander
- When
- February 10, 8:00 AM CST to February 24, 12:00 PM CST
- Where
- Alexander County, Cairo to 0.52 mi NE of Cairo
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.000, -89.180
The Ohio River crested at 43.17 feet on the Cairo gage on the 21st. Flood stage is 40 feet. Minor flooding of low-lying bottomlands and fields occurred.
Flood, Pulaski
- When
- February 10, 8:00 AM CST to February 23, 12:00 PM CST
- Where
- Pulaski County, 2.18 mi ESE of New Grand Chain to 2.14 mi SE of New Grand Chain
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.240, -88.982
The Ohio River crested at 44.70 feet at Grand Chain Lock and Dam on the 19th. Flood stage is 42 feet. Minor flooding of low-lying bottomlands and fields occurred.
Flood, Massac
- When
- February 11, 8:00 AM CST to February 23, 12:00 PM CST
- Where
- Massac County, Brookport to 1.47 mi SSE of Brookport
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.120, -88.630
The Ohio River crested at 39.60 feet at Brookport on the 18th. Flood stage is 37 feet. Minor flooding of low-lying bottomlands and fields occurred.
Flood, Pope
- When
- February 12, 8:00 AM CST to February 20, 12:00 PM CST
- Where
- Pope County, Golconda to 0.86 mi ESE of Golconda
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.370, -88.480
The Ohio River crested at 42.12 feet at Golconda on the 17th. Flood stage is 40 feet. Minor flooding of low-lying bottomlands and fields occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, February 9 to 12, 200830 injured · $6.3 million · 11 events
- Extreme Cold and Winter Weather in Minnesota, February 9 to 10, 20081 death · 6 injured · $20,000 · 8 events
- Winter Weather in Vermont, February 9 to 10, 20081 death · $85,000 · 13 events
- Winter Weather in New York, February 9 to 10, 2008$30,000 · 6 events
- Extreme Cold in North Dakota, February 9 to 10, 200827 events
- Extreme Cold in Minnesota, February 9 to 10, 200824 events
- Winter Weather in Wisconsin, February 9 to 10, 200820 events
- Extreme Cold in North Dakota, February 9 to 10, 200818 events
- Winter Weather in New York, February 9 to 10, 200815 events
- Blizzard and Extreme Cold in Michigan, February 9 to 11, 200815 events
- Cold in Minnesota, February 9 to 11, 200815 events
- Cold in Wisconsin, February 9 to 10, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77615, 77609, 77610, 77611, 77613.